New Mexico, 2003

Flash Flood in New Mexico, September 6, 2003

September 6, 2003 · NWS ABQ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 6, 7:45 PM MST, 50 minutes earlier.

Area forecast discussion, Sep 6, 7:45 PM MST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
845 PM MDT SAT SEP 6 2003

ZFP UPDATED FOR CURRENT TRENDS...CLOUDS AND TSTMS DECREASING OVER NW
THIRD OF CWA...BUT STILL EXPECT AT LEAST ISOLATED ACTIVITY TO
CONTINUE INTO THE OVERNIGHT HOURS. UPPED POPS ALONG EASTERN BORDER
COUNTIES AS CURRENT LINES OF CONVECTION PASS OVER TO THE EAST NEXT
2-3 HRS.

.PREVIOUS DISCUSSION...A SMALL UPPER LVL JET MAX OVER EAST CENTRAL
AZ AND WEST CENTRAL NM EXITS INTO A DIVERGENT FLOW PATTERN TODAY.
SFC DWPTS REMAIN IN THE UPPER 40S AND LOW 50S. POPS LOOK ON TRACK
WITH THE THE UPPER LVL SUPPORT AND INSTABILITY COULD SEE MORE AND
STRONGER ACTIVITY LATE THIS AFTERNOON AND EVENING. CONTINUED THE
TREND TOWARD COOLER TEMPS TONIGHT DUE TO THE SH/TS ACTIVITY. SLIGHT
DRYING TREND FOR A SHORT TIME SUN AND MON BEFORE A PLUME OF MID LVL
MOISTURE IS DRAWN OVER NM ON TUE AND WED. BOTH ETA AND GFS SHOW THIS
FEATURE. AGREE WITH PREVIOUS FORECASTER THAT POPS MAY NEED TO BE
INCREASED BUT WILL WAIT ONE MORE CYCLE BEFORE DOING SO. UPPER LVLS
WILL TURN FORM NORTHWESTERLY TO WESTERLY BRINGING A DRYER AIRMASS
FOR THE END OF THE WEEK. THE NEXT PAC TROF DEEPENS OVER THE ROCKIES
IN CONJUNCTION WITH A SFC FRONT INCREASING CLOUDS AND POPS OVER THE
NE CORNER FOR NEXT WEEKEND.AS

.ABQ...NONE.
Hazardous weather outlook, Sep 6, 5:00 AM MST, 15 hours 35 minutes before
NMZ001>021-026-071200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SAT SEP 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...

SEVERE THUNDERSTORMS ARE NOT EXPECTED TODAY AND TONIGHT. HOWEVER...
THUNDERSTORMS COULD PRODUCE HEAVY RAIN WHICH COULD RESULT IN
LOCALIZED FLOODING OF ARROYOS...LOW WATER CROSSINGS AND POOR
DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS COULD PRODUCE HEAVY RAIN SUNDAY IN THE NORTHEAST AND A
COUPLE OF THE STORMS ACROSS THE SOUTHEAST PLAINS AND SOUTH CENTRAL
MOUNTAINS COULD PRODUCE GUSTY WINDS.

BEYOND SUNDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
HOWEVER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Curry

When
September 6, 8:35 PM MST to 9:35 PM MST
Where
Curry County, Melrose
Reported by
OFFICIAL NWS OBS.
Coordinates
34.574, -103.347 (the zone’s center; the record gives no point)

Heavy rain of near 3 inches in 90 minutes produced a deluge near Melrose with numerous ditches overflowing into state and county roads.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2003Every state in 2003This day in weather historyWarnings in New Mexico, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335067.